The People's Perspective on Medicine

Commercials with Reminders That Drugs Can Have Serious Side Effects Saved His Life

Q. I think I have worn out several remote controls hitting the mute button on many loud drug commercials.  But I have to say I am alive today because of hearing them.

I was given a new blood pressure medicine. Within an hour of taking the pill, it was affecting my speech. I called the pharmacy to see if it could be the drug and was told to call 911 immediately. I could not finish talking to the 911 operator since I was gasping for air as my throat was closing down.

If it had not been for continually hearing long lists of side effects recited on the commercials, I might have waited too long to make that call.

A. Thank you for sharing your scary experience. We can all use the reminder that drugs may have serious side effects that need emergency action.

Certain blood pressure medicines (ACE inhibitors such as captopril, lisinopril or ramipril for example) can cause a sudden serious swelling of lips, tongue and throat. This angioedema requires immediate medical attention.

KF relates this experience: “I have taken Diovan for almost ten years with no side effects. Six months ago I was diagnosed with angioedema (face and lips swelling plus shortness of breath). I stopped taking all meds and vitamins, still had the problem. I took HCTZ for a few weeks, but my feet and ankles swelled and BP went to 140/90. I stopped all meds again and went to an allergist. I was diagnosed with hives along with angioedema. Per allergist having angioedema and hives, better to have both. Maybe I’ll never really know what causes this. I’m back on Diovan and still have the problem. I keep Benadryl lotion and pills close by.”

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
0- 0 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 8 comments
Comments
Add your comment

This is to thank SalW for sharing his experience of become short of breath using Losartan. That is what is happening to me. His experience mirrors mine. I don’t have my latest prescription bottles because they have child-proof caps so I move the pills to an easier one to open. I will see if I have been switched to a generic. I have fatigue and can’t lose the extra pounds I have put on even though I still work at 15 landscape maintenance accounts and am careful about eating refined carbs, etc. I had been on Lisinipril for years until the cough became too irritating. ~

Is long term use of omeprazole for ulcers safe?

I take the generic of Diovan 160/12.5
I have noticed the shortness of breath. My heart is fine. I also have the fatigue.
So you don’t take the meds, what do you do?
I go to exercise classes…..when I try to do zumba classes…I get out of breath…I walk…a mile and am out of breath.
MG

Lopressor, name brand, was a super Beta-blocker. Company was sold, and to my knowledge, new company not making this product. I called them after the sale, and that’s what I was told. Apprx a year ago.
I am allergic to generic, of course.
Regards

We need to be more proactive rather than on relying on pharmacists or doctors to tell us everything we need to know. Get a Physician Desk Reference and look up your medications. What you don’t understand have someone explain it to you. Look up the drug’s website and read it. Again ask questions.
We have to be our own advocates. Most doctors don’t take the time to listen unless you make them. Have a list of questions you want answers for.
If you have trouble with this, ask a friend or family member to accompany you to appointments. Read the pamphlets that come with the drugs you take, not just the little one sheet that the pharmacy prints out, but the insert in the bottle. There are websites that you can list your medications on, and ask for it to check adverse effects.
Again, act for yourself, not just depending on an overworked doctor or pharmacist to let you know.

My brother had been on lisinopril for several years. Several weeks ago we woke up with his tongue so swollen he could barely speak. He wanted to take benedryl but was persuaded to go to the ER. By the time he got there he was short of breath, couldn’t speak. They called for an Emergency triage. The ER doctor came out, rushed him back, practically stripping him along the way, immediately gave him medication. He told him he was inches away for a respirator, or death. Reactions can come at any time, even after long term use.

We all need to be aware of possible drug side effects since we really are the guinea pigs after a drug is released and the list of effects grows. Swelling of the face, fingers or lower legs is listed as a possible side effect of Diovan.
I recently switched from Losartan to Valsartan/HCTZ-12 (generic Diovan) and now have new symptoms of shortness of breath, weight gain and fatigue in the afternoon, again all possible side effects of Diovan. I am most concerned about the shortness of breath, a common complaint as reported from FDA files occurring 69.7% in people 60+ and 61.21% of those in females.
In light of the new Diovan data-manipulation scandal in Japan that fabricated trial results, I am wondering just what protection guarantee I and others are receiving for the consequences of high blood pressure, especially for me at age 74. In addition to the fact that this HCTZ also is generic (India’s Ranbaxy Laboratories, which held exclusive rights to produce the copycat version of Diovan, never delivered a Diovan generic due to plenty of regulatory issues/fines with the FDA that no doubt held up its plans).
All generic manufacturers are now off the hook for producing faulty drugs since the U.S. Supreme Court recently ruled that they cannot be sued. We simply have no guarantee for the effectiveness of generic drugs.
So, what do we do to protect ourselves and upon whom can we depend? I now have some real concerns about Diovan and their faulty trials, and think I will ask to return to Losartan. In the meantime, I appreciate the article in today’s People’s Pharmacy on diet vs drugs for heart health. I always have believed that food is medicine, so I will concentrate more on something I know is dependable and within my scope of treatment.

How SCARY! What is a person to do with all these bad generic drugs we are being prescribed by doctors, that most of the time are being given the information on them by some PHARMACEUTICAL representative!
My life has drastically changed ( in a negative way) since I started taking generic high blood pressure medications, I buy the BRAND name when I can afford it; but now I am told not all BRAND name drugs are made inside the USA.
SHAME on this country that this is allowed! I’m fed up with this!
I took a beta blocker that made me feel zombie like. I had to wean myself off of it.
I am very sensitive to drugs & I hate taking them! but I am afraid to not take some of them!
We average people are being taken advantaged of by big PHARMACEUTICAL corporations!

* Be nice, and don't over share. View comment policy^